RA and hot flushes

I'm not on any rheumatoid meds at the minute due to adverse effects to mxt, sulphasalzine, leflunomide, Enbrel and recently Humira. I have taken daily prednisolone since 2013 and I'm desperate to get off them but can't until they find a medication that works for me.

I saw a cardiologist in November last year as I get palpitations and a CT scan of my heart found plaques in my arteries. I was given cholesterol tablets to prevent plaques getting bigger.

I had an MRI on my neck last month to try and find out why my arms keep going dead and have constant pins and needles. The MRI picked up an abnormality in my brain stem and GP told me I've had a mini stroke. I saw a neurosurgeon last week to try and find out what's going on with arms and he's running tests.

While all of the above is worrying I'm more concerned about the hot flushes I'm getting. I've had them for a few years but they're getting worse. I wake up 3 or 4 times during the night and I'm red hot, my cheeks burn, I feel dizzy and I've recently started to take my blood pressure when it's happening and found that it rises. I'm on BP meds. My GP increased my HRT (Premarin) last year as blood test showed I was in full menopause. She has now changed them to elleste solo to see if they help with latest symptoms but they're not working.

Any advice would be much appreciated...I'm feeling pretty frustrated with it all at the minute. I usually keep it all in but with these symptoms added to my joint pain I'm feeling really sorry for myself 🙁

9 Replies

  • Having had seven years of Perimenopausal symptoms and different HRT treatments I'm in a good position to give you some information.

    I first started on premarin HRT and it worked well with hot flushes, insomnia and stress incontinence however it put my blood pressure through the roof, acid reflux problems and delivered flashy light migraines for a week at a time. With other oral HRT preparations still no relief with the migraines. I was referred to a menopause clinic and was switched to everol sequi (oestrogen and progesterone) patches applied below the waistline and changed twice a week. I needed an increase in oestrogen so went from Everol 25 to 50 (the dose goes up in increments of 25 up to a 100). Once you get past 50mcg you need to go on oral progesterone for 10-12 days a month if you still have a uterus, as the patches are larger and cannot accommodate progesterone as well.

    I did a lot of research during this time and discovered that Premarin oestrogen is made from horses urine and contains a lot of horse oestrogens that are not natural to the human body. Two British researchers connected the link to it increased blood pressure. The oestrogen patches are more bioidentical i.e. similar to human oestrogen. The downside is that they don't didn't seem to be as effective as the Premarin so I tended to still have some hot flushes but not as much without HRT. The compromise some hot flushes in exchange for better sleep, no reflux and no incontinence gave me my life back. Also Taking RA medication tended to intensify and increase my hot flushes and cause insomnia despite being on the HRT so some cancelling effect going on.

    My GP was not knowledgable about menopause or HRT. At one point he prescribed wrong dose of progesterone which the menopause clinic eventually picked up. Bottom line is, ask to be referred to a menopause clinic, especially as you are on other medications.

    Lastly, if you have had a stroke then HRT is contraindicated and you would need to seek expert advice about your options for treating menopause symptoms.

  • Thank you for the information. Can I ask if you're in the UK? As I haven't heard of a menapause clinic.

  • I hadn't heard of these either and I just had a look on the NHS website. Apparently there are such things in your local hospital.

    Beverley (NRAS Helpline)

  • Thank you Beverley. Our local hospital has closed most of its services but as yet the rheumatology department is still there, but that's a discusion for another day...the rheumatologist who I'm under has left and I'm waiting to find out if he is being replaced or if we all have to travel to the next town.

  • Yes I am in the UK

  • Hello, sorry to hear you're having such a harsh time at the moment, I really hope the medical teams can support you. I have had hot flushes since I started on my meds for Ra and they aren't fun, I get some dizziness to but hadn't linked it to the flushes before. Sorry I can't be of much help but you're not alone and if you need a rant you know where to come, lots of love x

  • Thank you x

  • Hi there.I'm like you n wake up burning and tingling n yuk.I have had hot flushes through daytime too but would never take HRT.My sister used to be on HRT but hee bloid pressure went too high.I am 58 now and stopped menustrating at 37 so quite early.used to have hot flashes years ago and these got less but since having RA got worse.I also have been on prednisolone 4 years along with load of others stuff.

  • I am not on the usual meds, as I have problems with the side effects. I did not have any bother with the change in my 50's, but now at 73 have had two years of waking with hot flushes and now through the day. It must be part and parcel of the disease. Love to you out in Aus,was there in Nov at my bro and sis. Too hot there and too cold here.

You may also like...